Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 91, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2016, 7:50 PM EDT for 7 counties in Virginia. It was in force for 55 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 7:50 PM EDT (23:50 UTC)
- Expired
- Jun 16, 2016, 8:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:59 PM EDT | TSTM WND DMG | 3 Nw Millboro, VA | TREE DOWN ON INDIAN CRAFT ROAD IN MILLBORO VA |
| Jun 16, 8:07 PM EDT | TSTM WND DMG | 2 Nw Covington City, VA | LARGE OAK TREE BLOWN DOWN ON HOME ON WHITE OAK DRIVE. |
| Jun 16, 8:10 PM EDT | TSTM WND DMG | Nnw Covington City, VA | TWO TREES DOWN ON ALLEGHANY ROAD. |
| Jun 16, 8:10 PM EDT | HAIL 1 | 2 Ese Covington City, VA | ESTIMATED QUARTER SIZE HAIL STRUCK VEHICLE ON INTERSTATE 64. |
| Jun 16, 8:29 PM EDT | TSTM WND DMG | 6 Nnw Eagle Rock, VA | THUNDERSTORM WINDS BLEW DOWN A TREE ACROSS PRICES BLUFF ROAD. |
| Jun 16, 8:31 PM EDT | TSTM WND DMG | 4 N Eagle Rock, VA | WIRES DOWN FROM DOWNED TREES ON GALA LOOP ROAD. |
| Jun 16, 8:31 PM EDT | TSTM WND DMG | 4 N Eagle Rock, VA | TREE BLOWN DOWN AND BLOCKING BOTETOURT ROAD. |
| Jun 16, 8:32 PM EDT | TSTM WND DMG | 4 N Eagle Rock, VA | TREE BLOWN DOWN...BLOCKING ROSE DRIVE. |
| Jun 16, 8:40 PM EDT | TSTM WND DMG | 3 Ene Eagle Rock, VA | TREES BLOWN DOWN ACROSS ALLEN BRANCH ROAD |
| Jun 16, 8:47 PM EDT | TSTM WND DMG | 3 N Arcadia, VA | TREE BLEW DOWN ON TRUCK ON INTERSTATE 81 NEAR MILE MARKER 173.9 |
| Jun 16, 8:50 PM EDT | TSTM WND DMG | W Glasgow, VA | 911 CALL CENTER REPORTS TREES DOWN WITHIN THE COMMUNITY OF GLASGOW IN SOUTH EASTERN ROCKBRIDGE COUNTY, VA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:58 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
632
WUUS51 KRNK 162350
SVRRNK
VAC005-017-023-163-530-580-678-170045-
/O.NEW.KRNK.SV.W.0091.160616T2350Z-160617T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BATH COUNTY IN VIRGINIA...
THE CITY OF LEXINGTON IN VIRGINIA...
ROCKBRIDGE COUNTY IN VIRGINIA...
THE CITY OF COVINGTON IN VIRGINIA...
THE CITY OF BUENA VISTA IN VIRGINIA...
BOTETOURT COUNTY IN VIRGINIA...
ALLEGHANY COUNTY IN VIRGINIA...
* UNTIL 845 PM EDT
* AT 749 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES EAST OF BELLS VALLEY TO NIMROD HALL TO
ALVON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
COVINGTON...
CLIFTON FORGE...
AND BUCHANAN.
THIS INCLUDES VMI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3792 7919 3786 7914 3780 7918 3779 7920
3781 7923 3779 7927 3766 7935 3761 7946
3757 7943 3749 7956 3745 7959 3748 7968
3741 7980 3763 8003 3766 8003 3765 8005
3781 8022 3796 8004 3800 7973 3809 7948
TIME...MOT...LOC 2349Z 304DEG 38KT 3810 7926 3793 7962 3790 8018
HAIL...1.00IN
WIND...60MPH
$$
JJM3 follow-up statements
090
WWUS51 KRNK 170009
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 PM EDT THU JUN 16 2016
VAC005-017-023-163-530-580-678-170045-
/O.CON.KRNK.SV.W.0091.000000T0000Z-160617T0045Z/
BATH VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-CITY OF COVINGTON VA-
CITY OF BUENA VISTA VA-BOTETOURT VA-ALLEGHANY VA-
809 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHERN BATH...ROCKBRIDGE...BOTETOURT AND ALLEGHANY COUNTIES...THE
CITY OF LEXINGTON...THE CITY OF COVINGTON AND THE CITY OF BUENA
VISTA...
AT 808 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR STUARTS DRAFT TO NEAR LEXINGTON TO COVINGTON...
MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
COVINGTON...
CLIFTON FORGE...
AND BUCHANAN.
THIS INCLUDES VMI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3792 7919 3786 7914 3780 7918 3779 7920
3781 7923 3779 7927 3766 7935 3761 7946
3757 7943 3749 7956 3745 7959 3748 7968
3741 7980 3763 8003 3766 8003 3765 8005
3781 8022 3796 8004 3797 7971 3804 7941
TIME...MOT...LOC 0008Z 304DEG 38KT 3800 7907 3783 7943 3780 7999
HAIL...1.00IN
WIND...60MPH
$$
JJM059
WWUS51 KRNK 170022
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT THU JUN 16 2016
VAC005-017-023-163-530-580-678-170045-
/O.CON.KRNK.SV.W.0091.000000T0000Z-160617T0045Z/
BATH VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-CITY OF COVINGTON VA-
CITY OF BUENA VISTA VA-BOTETOURT VA-ALLEGHANY VA-
822 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTH CENTRAL BATH...ROCKBRIDGE...BOTETOURT AND ALLEGHANY COUNTIES...
THE CITY OF LEXINGTON...THE CITY OF COVINGTON AND THE CITY OF BUENA
VISTA...
AT 822 PM EDT...SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING
WIND DAMAGE WERE LOCATED ALONG A LINE EXTENDING FROM WINTERGREEN TO
ORONOCO TO NEAR GLEN WILTON...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
COVINGTON...
CLIFTON FORGE...
AND BUCHANAN.
THIS INCLUDES VMI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3792 7919 3786 7914 3780 7918 3779 7920
3781 7923 3779 7927 3766 7935 3761 7946
3757 7943 3749 7956 3745 7959 3748 7968
3753 7984 3763 8003 3766 8003 3765 8005
3781 8022 3792 8009 3789 7973 3798 7933
TIME...MOT...LOC 0022Z 304DEG 38KT 3792 7892 3775 7928 3772 7984
HAIL...1.00IN
WIND...60MPH
$$
JJM548
WWUS51 KRNK 170043
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT THU JUN 16 2016
VAC005-017-023-163-530-580-678-170053-
/O.EXP.KRNK.SV.W.0091.000000T0000Z-160617T0045Z/
BATH VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-CITY OF COVINGTON VA-
CITY OF BUENA VISTA VA-BOTETOURT VA-ALLEGHANY VA-
843 PM EDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL BATH...ROCKBRIDGE...BOTETOURT AND ALLEGHANY COUNTIES...
THE CITY OF LEXINGTON...THE CITY OF COVINGTON AND THE CITY OF BUENA
VISTA WILL EXPIRE AT 845 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3792 7919 3786 7914 3780 7918 3779 7920
3781 7923 3779 7927 3766 7935 3761 7946
3757 7943 3749 7956 3745 7959 3748 7968
3753 7984 3763 8003 3766 8003 3765 8005
3781 8022 3792 8009 3789 7973 3798 7933
TIME...MOT...LOC 0040Z 304DEG 38KT 3792 7892 3775 7928 3772 7984
$$
JJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:02 PM EDT, 48 minutes earlier.
Area forecast discussion, Jun 16, 7:02 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 702 PM EDT THU JUN 16 2016 .SYNOPSIS... A vigorous upper level disturbance was centered over northeast Ohio. This feature will move southeast, crossing the Mid-Atlantic States tonight and Friday. Thunderstorms with damaging winds are expected along the leading edge of this disturbance with a risk of severe weather...the primary focus across the Virginias through early tonight. Aside for lingering showers Friday, High pressure will build into the region for the weekend providing fair weather which will last into the first part of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 700 PM EDT Thursday... Severe Thunderstorm Watch number 261 is in effect until 10 PM for counties just north of highway 460 to focus on inbound thunderstorms from central West Virginia. These storms have had a history of large hail and damaging wind gusts. A Vigorous short wave, compact upper level low, will move from eastern Ohio this evening, into the Virginias tonight. At the surface, low pressure was centered near Pittsburgh, PA, with a cold extending south from the low into Central West Virginia, then southwest into central Kentucky. This front was moving rapidly to the southeast. A solid line of thunderstorms has developed along the leading edge of the front from Latrobe Pennsylvania, to Beckley, West Virginia. Farther southwest along the front...the storm cells were more discrete with some rotation exhibited. The Mesoscale Convective System (MCS) which has developed over northern and central WV is forecast to move east, crossing the highlands of VA between now and 8PM, then continue to progress east through northern...and central Virginia between 8-10PM...a track that will take it primarily north of highway 460. Damaging straight line winds is the primary threat, but certainly can't rule out an isolated tornado per backing low level winds on the east side of the Appalachians which will result in increasing directional shear. Farther southwest along the front (SW of BKW), there is still considerable uncertainty as to whether the trailing convection, which is more discrete in nature (individual cells) will become organized. The RNK 18 UTC sounding was well mixed and contained considerably less upper level moisture to sustain deeper thermals...a PWAT of 0.80. That said, these discrete cells will still have the potential for rotation which could result in large hail and isolated damaging wind gusts. All things considered, will maintain focus for organized severe weather from highway 460 and points north, and hold off on expanding the severe thunderstorm watch any farther south unless the storms become more organized. The airmass over western North Carolina into extreme southern VA remains well mixed and cloud free denoting the dry air which was sampled in the 18 UTC RNK sounding. Unless the MCS can generate enough of a cold pool to drive storms into this drier environment, all of the activity may play out over the Virginias and never make it into North Carolina. Regardless of the outcome, folks need to remain vigilant, and pay particular attention to future forecast updates. It appears the excessive rain threat has been averted. Given fact that PWATs have fallen below an inch, the rain efficiency of the thunderstorms will be significantly reduced. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... As of 315 PM EDT Thursday... Upper low pressure over central VA with surface low pressure over eastern NC on Friday morning will drift off the mid Atlantic coast by Friday evening, placing Blacksburg forecast area in a cooler northerly flow with wrap-around moisture on the western flanks of the system during the day. As a result, expect to see plenty of cloud cover for much of Friday along with an ongoing threat for some light shower/thundershower activity - with the threat for thunder primarily focused southwest of Interstate 77 during the time of peak heating, where some lingering instability will reside. Other than perhaps a lingering sprinkle/shower into early Friday evening across extreme southwestern VA into the northwestern NC mountains, expect good drying and subsidence to ensure a dry forecast for Friday night through Sunday night as surface high pressure builds southwest from out of New England into the mid Atlantic region. Expect slightly below normal temperatures through the short-term period with lows mainly in the 50s, and with daytime highs ranging from mainly 70s in the mountains to around 80 across the Piedmont. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 315 PM EDT Thursday... Much of the long-term period is expected to be dry with slowly warming temperatures as mid Atlantic surface ridge holds into Monday - with axis of upper ridge extending from near the four-corner area east toward the mid-Atlantic states. Old closed upper low is expected to meander off the mid-Atlantic coast through early next week, but none of the longer-range models indicate that steering current will be sufficient to enable it to retrograde far enough west to impact the Blacksburg forecast area. On Tuesday, a series of short wave trofs moving southeast through the upper and lower great lakes expected to push a decaying cool front through the Blacksburg forecast area later Tuesday afternoon or on Tuesday night. However, this front will be preceded by a mainly westerly surface flow, so other than a limited threat for some isolated to scattered shower/thundershower activity across the western upsloping flanks of the Appalachians, most other sections of the forecast area will likely remain precipitation free. Expect a return to dry and slightly cooler weather again following the passage of the front for Wednesday into Thursday as yet another surface ridge builds east from the upper into the lower Great Lake region. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 400 PM EDT Thursday... Solid line of thunderstorms is expected to move from West Virginia into Virginia this evening with the potential for strong damaging winds. Main threat for storms will be between 6PM and Midnight with impact to flight routes headed north bound. Storms are expected to weaken after midnight with lingering showers persisting over the region through Friday as an upper level low passes overhead. Thunderstorms this evening and tonight will likely be accompanied by MVFR or worse cigs and MVFR or worse vsbys. Lingering showers and areas of MVFR- IFR cigs/vsbys are likely Friday as the upper low passes overhead and off the Mid Atlantic Coast. Extended discussion... Conditions should return to VFR with good flying conditions Saturday and continue into early next week as high pressure builds south behind the departing low. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...WERT LONG TERM...WERT AVIATION...PM
Hazardous weather outlook, Jun 16, 6:01 PM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 601 PM EDT THU JUN 16 2016 VAZ022-034-045>047-059-172215- ROANOKE-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE- 601 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>006-018>020-VAZ007-009-010-012>017-032-033-043-044-058-172215- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX- 601 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ011-018>020-023-024-035-WVZ042>044-507-508-172215- GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 601 PM EDT THU JUN 16 2016 ...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Jun 16, 6:06 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU JUN 16 2016
WVZ042-162300-
MERCER-
606 PM EDT THU JUN 16 2016
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 605 PM EDT...A STRONG THUNDERSTORM WAS NEAR TWIN FALLS STATE
PARK...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH OR STRONGER AND LARGE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
MATOAKA...
AND CAMP CREEK.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3754 8120
3757 8120 3760 8114 3759 8112 3759 8111
3743 8086 3726 8126 3737 8135
TIME...MOT...LOC 2205Z 308DEG 33KT 3769 8145
JHSpecial weather statement, Jun 16, 6:19 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT THU JUN 16 2016
WVZ507-508-162315-
EASTERN GREENBRIER-WESTERN GREENBRIER-
619 PM EDT THU JUN 16 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN GREENBRIER COUNTY OVER THE NEXT HOUR OR SO...
AT 618 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
SUMMERSVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. AN UPGRADE TO A WARNING MAY BE NEEDED AS THE STORM
APPROACHES THE AREA.
LOCATIONS IMPACTED INCLUDE...
NEOLA...
RENICK...
FALLING SPRING...
TROUT...
AND DUO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
3806 8011 3806 7996 3802 7999 3793 8009
3800 8055 3809 8069 3827 8044
TIME...MOT...LOC 2218Z 291DEG 30KT 3837 8090
JJMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 32 min |
| Jun 15, 8:33 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jun 15, 9:13 PM EDT | Special Weather Statement | RNK | Halifax | 62 min |
| Jun 15, 10:10 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Jun 16, 6:59 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 61 min |
| Jun 16, 7:56 PM EDT | Special Weather Statement | RNK | Franklin, City of Roanoke, City of Salem | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.